Printer Friendly

Rash often seen with new class of cancer drugs.

One of the hottest new treatment advances in oncology has spawned an unwelcome dermatologic side effect.

Signal transduction inhibitors, a new class of cancer drugs targeting solid tumors without the toxic side effects of chemotherapy, are causing treatment-resistant folliculitis in up to 75% of patients.

"We've been trying, but we haven't hit on a successful treatment yet," said Peter Heald, M.D., professor of dermatology at Yale University, New Haven. "They get better, but if you are talking about clearing--never.

"And we are talking about long courses of treatment with these [cancer] drugs," he added.

Signal transduction inhibitors--also known as tyrosine kinase inhibitors--target rogue kinases involved in the signaling cascade that leads to uncontrolled growth of the cancer cells. The most common target of the currently approved agents is the human epidermal growth factor 1 receptor, a receptor frequently overexpressed by cancer cells. Presumably, the rash develops because this receptor is also present on keratinocytes.

Oncologists have noted thinning of the stratum corneum in patients who are on these agents. These drugs do not destroy tumors but, rather, keep them in check, and as such they must be taken for a long period of time, even indefinitely.

The rash appears to be a side effect of all three of the approved signal transduction inhibitors targeted to the epidermal growth factor receptor, cetuximab (Erbitux), gefitinib (Iressa), and erlotinib (Tarceva). In fact, the patients whose tumors have the best response to these agents often have the most severe skin eruptions, and some oncologists believe the rash may be a clinically important marker of efficacy.

In one trial of erlotinib in non-small cell lung cancer, a grade 2 rash was associated with much longer survival, a median 597 days, compared with 46 days in those who did not develop rash (J. Clin. Oncol. 2004;22:3238-47). In head and neck cancer and ovarian cancer treated with erlotinib, the rash has been associated with a doubling and a tripling of the median survival, respectively.

Dr. Heald, also the chief of dermatology service at the Veterans Administration Medical Center in New Haven, said he is getting increasing referrals from oncologists now that word has gotten out that he is interested in finding an adequate treatment for the drug-associated rash, and he knows from talking with other dermatologists in academic centers that he is not the only one. "Everybody is seeing it," he said.

Reports of the frequency with which it occurs range from 43% to 55% with gefitinib, up to 75% with erlotinib, and up to 90% with cetuximab.

The eruptions can look clinically like a fungal infection or even a very widespread rosacea, Dr. Heald said. They occur most often on the face, upper body, and proximal arms.

Oncologist investigators have referred to such an eruption as everything from a vesiculobullous rash, to a maculopapular rash, to an acneiform rash, but it is technically a folliculitis, Dr. Heald said.

What makes the condition difficult to address is that it is acnelike but very dry. Even though the use of moisturizers in acne is counterintuitive, it works well for these patients, who report that the eruptions cause a burning sensation. Dr. Heald chooses moisturizers containing alpha hydroxy acid.

Follicle smears taken from several patients revealed abundant bacteria and Demodex folliculorum, which Dr. Heald treats with oral antibiotics, such as tetracycline or minocycline. To boost the improvement seen with antibiotic therapy, he prescribes low-dose isotretinoin (10-20 mg/day).

He said he hopes this strategy will yield better results than corticosteroids, which have not been helpful. In some cases, systemic corticosteroids have actually worsened the folliculitis. But given the challenge of dry acne, he is not exactly sanguine.

"We might find out in another few weeks that this is a wash, too," he said.

Dr. Heald said he has observed significant follicular wall thinning, which may explain why corticosteroids have exacerbated the condition of some patients and may suggest this condition has features similar to pemphigus. That could mean that either mycophenolate mofetil or hydroxychloroquine may be useful.

When patients stop therapy with signal transduction inhibitors, their folliculitis typically resolves, usually in a few weeks.

BY TIMOTHY F. KIRN

Sacramento Bureau
COPYRIGHT 2005 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2005 Gale, Cengage Learning. All rights reserved.

 
Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Dermatology
Author:Kirn, Timothy F.
Publication:Internal Medicine News
Geographic Code:1USA
Date:Mar 1, 2005
Words:694
Previous Article:Watch for extracutaneous melanoma during routine exams.
Next Article:Full-body exam may uncover hidden cancers.
Topics:


Related Articles
Rashes: newer drugs can cause a variety of cutaneous reactions.
University of Miami and Pathfinder sign exclusive licensing areement for Coenzyme Q10 formulations.
Skin Health; Treatment.
Broccoli, cabbage can help fight skin cancer.

Terms of use | Privacy policy | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters